Alert archive / Kentucky / Wind Advisories in 2023

Wind Advisory 12, NWS Louisville, KY

April 1, 202339 counties in Kentucky; 10 counties in Indiana

NWS Louisville, KY issued this wind advisory at Apr 1, 2023, 9:30 AM CDT for 39 counties in Kentucky; 10 counties in Indiana. It took effect at Apr 1, 2023, 2:07 PM CDT. It was in force for 113 min.

The area

The counties it named.

The facts

Issued
Apr 1, 2023, 9:30 AM CDT (14:30 UTC)
In effect from
Apr 1, 2023, 2:07 PM CDT
Expired
Apr 1, 2023, 4:00 PM CDT
In force
113 min
Issued by
NWS Louisville, KY
All 49 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Anderson County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Casey County, KY, Clark County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 45 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1978 m above ground
0-6 km bulk shear
119 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Apr 1, 8:46 AM CDT, 44 minutes earlier.

Area forecast discussion, Apr 1, 8:46 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
946 AM EDT Sat Apr 1 2023

.Forecast Update...
Issued at 945 AM EDT Sat Apr 1 2023

Quick update to refresh the grids and update the forecast reasoning
for the coming hours. Surface cold front is now moving into the CWA
through southern Indiana per latest surface wind observations and
GOES-16 IR imagery which shows a nice drying band ahead of the wind
shift. Expect wind gusts of +40 knots along and behind the cold
front with wind direction veering from the southwest to the west-
northwest. Wind Advisory remains in effect for central Kentucky and
southern Indiana until 21Z; however, there is a non-zero chance of a
brief period of High Wind Warning criteria between 15-18Z for the
Bluegrass and Lake Cumberland region given the strong 700-mb LLJ and
steepening llv lapse-rates ahead of the incoming cloud layer. Winds
are anticipated to gradually decrease as clouds move in and start
blocking mechanical mixing. Other than that, maintained isolated and
intermittent light rain showers for the afternoon and early evening
with areas of frost developing tonight as surface high pressure
sits overhead.

&&

.Short Term...(Today and tonight)
Issued at 355 AM EDT Sat Apr 1 2023

...Strong Wind Gusts expected later this morning...

Across the area as of 0730Z, convection is finally beginning to exit
the Lake Cumberland and Bluegrass region, and the Tornado Watch
which was in effect in those areas was allowed to expire at the top
of the hour. An outflow boundary from earlier convection across
central Indiana has meandered its way southward, and is currently
located between the Parkways and the Ohio River at this hour. A few
light to moderate showers have formed along this boundary; however,
these showers have weakened over the past hour and would be expected
to fizzle out as the cold pool behind the boundary progressively
becomes more diffuse. Between now and just before sunrise, expect
light to moderate S/SW breezes with clearing skies as the dry slot
works across southern IN and central KY.

Between 11-15Z this morning, the sfc cold front is expected to cross
the region from west to east. As the front approaches, the low-level
pressure/height gradient is expected to strengthen, with 06Z RAP
guidance showing a 55-60 kt H85 jet near I-65 around 12Z. The main
forecast question in the near-to-short term is how quickly this jet
ejects eastward and how quick the low-level pressure gradient begins
to relax with respect to peak diurnal mixing. If the jet is slower
to move through the region, then the core of the strongest wind
speeds would be located across the Bluegrass and Lake Cumberland
region during the late morning hours, allowing those strong winds
aloft to transfer down to the surface. There is relatively high
confidence that the strongest sustained winds and gusts will be east
of I-65 later this morning; however, considerable uncertainty
remains on how strong the winds will be. 00Z HREF probabilities
indicate that there is a ~10% chance of exceeding High Wind Warning
criteria across the Bluegrass. However, considering how brief the
window is before the gradient begins to weaken, and potential
limiting factors such as approaching SCT-BKN cloud cover, will
continue with a high-end Wind Advisory, while noting the potential
for a short-fuse upgrade should observations warrant.

Outside of the winds later today, as low-level moisture pooled
beneath the mid-level trough approaches from the north, there is the
potential for increased low cloud cover and a few isolated light
rain showers. Cold advection will persist through the day, leading
to steady/falling temperatures through the late morning and
afternoon hours. This evening, winds will continuously decrease as
the overall pattern remains progressive and sfc high pressure moves
overhead. Temperatures are expected to fall into the low-to-mid 30s
by Sunday morning, leading to a potentially frosty start depending
on how resilient low cloud cover is tonight.

&&

.Long Term...(Sunday through Friday)
Issued at 320 AM EDT Sat Apr 1 2023

Thanks to sfc high pressure and quasi-zonal flow aloft we end the
weekend with fairly tranquil weather. Sunday will feature abundant
sunshine and as the sfc high drifts eastward off the Delmarva by
Sunday evening, return southerly flow during the afternoon will help
warm temperatures into the low 60s with a few locations across the
far eastern Bluegrass and southern IN staying in the upper 50s.

Weak embedded shortwave trough will work from west to east across
the Ohio and Tennessee Valleys Sunday night through Monday. While at
the surface, a weak sfc low works out of the Upper Midwest across
the Great Lakes along the US/Canadian borders as its associated cold
front drops in across central IL/IN and stalls just north of the
county warning area. While most of the deterministic forecast as of
the 00z run were showing generally a drier solution, given the
active weather from overnight, decided to keep the NBM guidance
through the long term forecast.

The main time frame of focus in the long term remains Tuesday night
through Wednesday for more active weather across the region. As was
mentioned from the previous forecast shift, upper pattern become
more amplified Tuesday through Wednesday with ridging building along
the east coast and a deepening trough across the western US.
Deterministic models seem to agree on the broader picture of an
upper low across the Dakotas Tuesday night into Wednesday as a sfc
low develops and deepens off the leeward side of the Rockies then
tracks towards Lake Superior and the Upper Midwest Wednesday night
into Thursday morning. While details this far out remain uncertain,
we will continue to monitor this time frame for the potential for
strong to potentially severe weather. The kinematic and co-located
thermodynamics continue to look favorable for this development by
Wednesday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 650 AM EDT Sat Apr 1 2023

Seeing low-level wind shear at each of the terminals this hour, per
area VAD wind profilers showing west southwest winds in the 45-50 kt
range at 2 kft. Expect this will continue until we get a couple
hours of sunshine in the region, when gusts will translate down to
the surface. Winds are a little slower to materialize at the
surface, but that mixing will make up for it shortly. Expect west
winds this afternoon to subside, especially as we get a deck of
clouds in the 3-4 kft range to sweep across the area. Winds even
should become light and variable by late evening, as high pressure
builds into the area.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Wind Advisory until 5 PM EDT /4 PM CDT/ this afternoon for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...Wind Advisory until 5 PM EDT /4 PM CDT/ this afternoon for
     INZ076>079-083-084-089>092.
&&

Update...ALL
Short Term...CSG
Long Term...BTN
Aviation...RJS
Hazardous weather outlook, Apr 1, 3:18 AM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
418 AM EDT Sat Apr 1 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020830-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
418 AM EDT Sat Apr 1 2023 /318 AM CDT Sat Apr 1 2023/

...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT /4 PM CDT/ THIS
AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong wind gusts of 45 to 55 mph are possible later this morning as
a cold front passes through the region. Isolated stronger gusts are
possible across the Bluegrass region.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible Tuesday night into Wednesday,
although considerable uncertainty remains with respect to timing and
expected hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday night.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CSG/BTN

In the hours before

Local storm report, Apr 1, 8:59 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
959 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     NON-TSTM WND GST 2 WSW FRANKFORT         38.18N 84.90W
04/01/2023  M48 MPH          FRANKLIN           KY   ASOS

            ASOS STATION KFFT FRANKFORT.

&&

ALL
Local storm report, Apr 1, 9:00 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     NON-TSTM WND GST 3 NW HARDINSBURG        37.80N 86.50W
04/01/2023  M50 MPH          BRECKINRIDGE       KY   MESONET

            MEASURED AT THE HARD STATION OF THE KENTUCKY
            MESONET.

&&

RJS
Local storm report, Apr 1, 9:11 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1011 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     NON-TSTM WND GST 2 N JOHNSBURG           38.25N 86.95W
04/01/2023  M48 MPH          DUBOIS             IN   AWOS

            AWOS STATION KHNB HUNTINGBURG.

&&

ALL
Local storm report, Apr 1, 9:12 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1012 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     NON-TSTM WND GST 2 N HANOVER             38.75N 85.47W
04/01/2023  M51 MPH          JEFFERSON          IN   AWOS

            AWOS STATION KIMS MADISON.

&&

ALL
Local storm report, Apr 1, 9:16 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1016 AM EDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     NON-TSTM WND GST 4 NW OKOLONA            38.18N 85.73W
04/01/2023  M58 MPH          JEFFERSON          KY   ASOS

            ASOS STATION KSDF LOUISVILLE INTL AIRPORT.

&&

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:16 PM CDTSpecial Weather StatementLMKButler, Edmonson, Grayson, Simpson, Warren29 min
Mar 31, 10:21 PM CDTTornado WarningLMKBreckinridge, Hancock24 min
Mar 31, 11:14 PM CDTSevere Thunderstorm WarningLMKHenry, Jefferson, Oldham, Shelby, Trimble31 min
Mar 31, 11:19 PM CDTSpecial Weather StatementLMKButler, Logan, Simpson41 min
Mar 31, 11:33 PM CDTSevere Thunderstorm WarningLMKLogan, Simpson27 min
Mar 31, 11:37 PM CDTSevere Thunderstorm WarningLMKBarren, Butler, Edmonson, Warren38 min
Mar 31, 11:43 PM CDTSevere Thunderstorm WarningLMKLogan, Simpson20 min
Mar 31, 11:46 PM CDTSevere Thunderstorm WarningLMKHenry, Shelby29 min
Mar 31, 11:48 PM CDTSpecial Weather StatementLMKFranklin, Shelby27 min
Mar 31, 11:53 PM CDTSpecial Weather StatementLMKJefferson37 min
Mar 31, 11:55 PM CDTSpecial Weather StatementLMKGreen, Hart, Larue, Marion, Metcalfe, Taylor and 1 more50 min
Mar 31, 11:57 PM CDTSevere Thunderstorm WarningLMKAllen, Simpson, Warren33 min
Mar 31, 11:59 PM CDTSpecial Weather StatementLMKTrimble31 min
Apr 1, 12:01 AM CDTSevere Thunderstorm WarningLMKBarren, Edmonson, Green, Hart, Metcalfe44 min
Apr 1, 12:07 AM CDTSevere Thunderstorm WarningLMKHenry, Jefferson, Oldham, Shelby23 min
Apr 1, 12:18 AM CDTTornado WarningLMKGreen, Hart27 min
Apr 1, 12:21 AM CDTSevere Thunderstorm WarningLMKHarrison, Scott24 min
Apr 1, 12:28 AM CDTSevere Thunderstorm WarningLMKHenry, Oldham, Shelby21 min
Apr 1, 12:32 AM CDTTornado WarningLMKGreen, Marion, Taylor28 min
Apr 1, 12:37 AM CDTAreal Flood AdvisoryLMKHenry, Oldham, Shelby3 hr
Apr 1, 12:45 AM CDTTornado WarningLMKHarrison16 min
Apr 1, 12:46 AM CDTSpecial Weather StatementLMKBourbon, Boyle, Clark, Fayette, Garrard, Jessamine and 4 more44 min
Apr 1, 12:48 AM CDTSpecial Weather StatementLMKCasey, Clinton, Russell42 min
Apr 1, 1:16 AM CDTSpecial Weather StatementLMKHarrison, Scott44 min
Apr 1, 1:22 AM CDTSpecial Weather StatementLMKClark, Clinton, Cumberland, Garrard, Lincoln, Madison and 1 more38 min
Apr 1, 9:30 AM CDTHigh Wind WarningLMKAdair, Anderson, Bourbon, Boyle, Breckinridge, Bullitt and 33 more5 hr
Mar 31, 10:44 PM CDTSpecial Weather StatementLMKClark, Floyd, Harrison31 min
Mar 31, 11:03 PM CDTSevere Thunderstorm WarningLMKHarrison12 min

Nearby

Wind Advisories in Kentucky, 2023Wind Advisories in Indiana, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.